Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 49, NWS Greenville-Spartanburg, SC

November 8, 1996Haywood County, Transylvania County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Nov 8, 1996, 3:41 AM EST for Haywood County, Transylvania County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 1996, 3:41 AM EST (08:41 UTC)
Expired
Nov 8, 1996, 5:45 AM EST
In force
2 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Haywood County, NC, Transylvania County, NC

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.7 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1996-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1996-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -244 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-244 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
-0.8
Supercell composite
-3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 080843
FFWGSP
NCC087-175-081045-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
341 AM EST FRI NOV 8 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  545 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST NORTH CAROLINA
 
   ...SOUTHERN HAYWOOD COUNTY...TRANSYLVANIA COUNTY
 
AT 335 AM HAYWOOD COUNTY EMERGENCY OFFICIALS REPORTED THAT THE PIGEON
RIVER NEAR CRUSO IN SOUTHERN HAYWOOD COUNTY WAS OUT OF ITS BANKS AND IS
BEGINNING TO THREATEN SOME HOMES. WEATHER SERVICE RADAR ESTIMATES THAT
BETWEEN 3 AND 4 INCHES OF RAIN HAS FALLEN ACROSS SOUTHERN HAYWOOD AND
TRANSYLVANIA COUNTIES EARLY THIS MORNING. AN ADDITIONAL ONE INCH OF
RAIN IS POSSIBLE BEFORE ENDING AROUND 5 AM.
 
PEOPLE DRIVING IN THESE AREAS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS.
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.
 
MOYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 1:31 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Nov 8, 1:31 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
130 AM EST THU NOV 7 1996

ALL: KEEP SEVERE WORDING AHEAD OF LINE...CURRENT TEMPS LOOK CLOSE FOR
MAXES.  GUID TEMPS LOOK TOO WARM REST OF SHORT RANGE.
RAH: FEEL WE WL SEE ACCUMULATING SNOW IN THE TN BORDER COUNTIES SAT.

DISC:  LOOKS LIKE BASICALLY TWO FORECAST PROBLEMS THIS PKG...STRONG
CONVECTION AND HIGH WINDS ALONG ACTIVE COLD FRONT - AND COLD AIR/PSBL
ACCUMULATING SNOWS IN PARTS OF MY NC MOUNTAIN COUNTIES.  FOR TODAY RCMD
CATEGORICAL POPS ALL AREAS...TAPERING OFF BY ERLY AFTN UPSTATE/NC MTNS
AND LATE AFTN IN MY NC PIEDMONT COUNTIES.  DYNAMICS/AVAIALBLE MSTR
SUPPORT SEVERE/HEAVY RAIN WORDING ALL AREAS.  MY FORECAST NUMBERS ARE
CLOSE TO CURRENT READINGS...WITH AN EXPECTED GRADUAL FALL IN THE WEST.

SECOND FORECAST CHALLENGE IS HOW TO HANDLE WHAT APPEARS TO BE
ACCUMULATING SNOW POTENTIAL IN PARTS OF THE MTNS.  STRONG NORTHWEST
FLOW...TEMPS < -5 AND RH > 90% AT 850 WILL ALMOST ALWAYS YIELD
ACCUMULATING SNOW IN THE HIGH MTNS...BUT WHAT REALLY CONCERNS ME IS THE
STRONG MID LEVEL COLD CORE/ASSOCIATED INSTABILITY ALL MODEL GUIDANCE
AGREE WILL SWING ACRS THE NORTHERN MTNS SATURDAY MORNING.  FEEL
ACCUMULATING SNOW WORDING IS JUSTIFIED.  ELSW...GUIDANCE TEMPS LK A BIT
WARM ALL AREAS.

AVL **/32/41 +23  ** TEMPS FALLING/HIER POPS N MTNS SAT
CLT 72/39/49 +00
GSP 70/35/49 +00

JOHNSTONE

In the hours before

Special weather statement, Nov 7, 10:06 PM EST, 5 hours 35 minutes before
NCZ033-048>053-058-059-062>065-081200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1005 PM EDT THU NOV  7 1996

...WIND ADVISORY FOR WESTERN NORTH CAROLINA MOUNTAINS TONIGHT...

A STRONG COLD FRONT LOCATED OVER TENNESSEE IS HEADING EAST TOWARD THE
CAROLINAS. AHEAD OF THE FRONT...STRONG SOUTHERLY WINDS HAVE MOVED INTO
THE TENNESSEE RIVER VALLEY. BY LATE TONIGHT THESE WINDS WILL REACH WELL
INTO THE SOUTHERN APPALACHIAN MOUNTIANS.

THUNDERSTORMS AHEAD OF THE COLD FRONT COULD ALSO BECOME SEVERE WITH
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.  THE COLD FRONT IS EXPECTED
TO MOVE THROUGH THE MOUNTIANS FRIDAY MORNING WITH WINDS SHIFTING OUT
OF THE WEST TO NORTHWEST BRINGING COLDER AIR INTO THE REGION BY FRIDAY
NIGHT.

GAR
Special weather statement, Nov 8, 2:17 AM EST, 1 hour 24 minutes before
SCZ001-002-003-004-005-006-007-008-010-011-012-019-NCZ058-051-059-
052-048-053-062-063-064-065-049-050-033-054-055-034-035-066-067-
036-037-057-GAZ010-017-018-026-028-029-SCZ013-014-009-NCZ056-068-
070-069-071-082-072-080915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
213 AM EST FRI NOV 8 1996

...A TORNADO WATCH IS IN EFFECT FOR MOST OF THE NORTH CAROLINA MOUNTAINS
AND FOOTHILLS...ALL OF UPSTATE SOUTH CAROLINA AND NORTHEAST GEORGIA
UNTIL 8 AM...

...A WIND ADVISORY IS IN EFFECT THROUGH THE NIGHT FOR THE MOUNTAINS OF
NORTH CAROLINA...

A STRONG COLD FRONT WILL MOVE ACROSS THE WESTERN CAROLINAS AND NORTHEAST
GEORGIA THIS MORNING. AHEAD OF THE FRONT...A STRONG MOIST SOUTHERLY FLOW
HAS DEVELOPED AND WILL COMBINE WITH ABUNDANT UPPER LEVEL ENERGY TO
PROVIDE THE THREAT FOR SEVERE WEATHER AND POSSIBLE TORNADOES.
ALSO...HEAVY RAIN CAN BE EXPECTED THIS MORNING WITH ONE HOUR RAINFALL
AMOUNTS RANGING BETWEEN 1 AND 2 INCHES. IN AREAS WHERE STORMS MOVE OVER
THE SAME PLACE FOR SEVERAL HOURS...SOME FLOODING OF LOW-LYING AREAS AND
PONDING OF WATER ON ROADS IS LIKELY.

WINDS ACROSS THE MOUNTAINS WILL BLOW FROM THE SOUTH BETWEEN 30 AND 40
MPH WITH HIGHER GUSTS...ESPECIALLY AT HIGHER ELEVATIONS.

PEOPLE SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL TV AND RADIO STATIONS FOR FURTHER
INFORMATION AND POSSIBLE WARNINGS.

THE THREAT FOR DAMAGI"NG WEATHER WILL END LATER THIS MORNING AS THE COLD
FRONT SWEEPS EAST THROUGH THE AREA.

MOYER

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.